Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 350, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 3, 1997, 4:47 PM CDT for Crane County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 1997, 4:47 PM CDT (21:47 UTC)
- Expired
- Sep 3, 1997, 5:35 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Crane County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 032149 RRA SVRMAF TXC103-032235- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 447 PM CDT WED SEP 3 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 535 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHERN CRANE COUNTY AT 445 PM CDT...MIDLAND DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 8 MILES SOUTH OF CRANE MOVING SOUTHWEST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS AND WILL CROSS HIGHWAY 329 BY 5 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TDELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. RRF/GPM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:45 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Sep 3, 1:45 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 143 PM CDT WED SEP 3 1997 18Z SURFACE ANALYSIS SHOWS WEAK FRONTAL BOUNDARY EXTENDING FROM THE BIG BEND TO NEAR KP07 TO S OF KSJT. DEWPOINTS BEHIND FRONT REMAIN MOSTLY IN THE 60S WITH SOME LOWER 70S. WV IMAGERY SHOWING EASTERLY WAVE NEAR KP07 CONTINUING SEWD WITH CONVECTION FIRING OVER BREWSTER... PECOS... TERRELL AND REAGAN COUNTIES. KMAF 88D VWP INDICATES MOSTLY NRLY FLOW FROM SFC TO ABOUT 8K FT MSL. MODELS IN GOOD AGREEMENT IN MOVING 5H HIGH OVER NRN NM BY 04/12Z. VERY WEAK DISTURBANCES ARE EXPECTED TO ROTATE AROUND PERIPHERY OF HIGH AND PROVIDE WEAK LIFT MAINLY OVER BIG BEND AND TERRELL COUNTY TONIGHT AND OVER SE NM TOMORROW. THEREFORE... WILL GO WITH HIGHER POPS IN THESE AREAS AND DROP POPS TO ISOLATED ELSEWHERE GIVEN LACK OF LIFT AND STABILIZING ATMOSPHERE BEHIND WEAK COLD FRONT. UPSLOPE FLOW SHOULD PRODUCE WIDESPREAD LOW CLOUDS... FOG AND SOME DRIZZLE BY MIDNIGHT INTO THURSDAY MORNING EAST OF MOUNTAINS BEHIND FRONTAL BOUNDARY WITH CLOUDS EXPECTED TO BREAK UP BY EARLY/MID AFTERNOON. LOOKING UPSTREAM AT DEWPOINTS BELIEVE GUIDANCE IS TOO COOL WITH LOWS TONIGHT SO WILL RAISE A CATEGORY OR SO EAST OF MOUNTAINS. WILL GO WARMER TOMORROW AS WELL SINCE FRONT DOES NOT APPEAR TO BE AS STRONG AS EARLIER THINKING AND SHOULD SEE SOME SUNSHINE BY AFTERNOON. MAF 65/83 11 CNM 66/84 22 MRF 58/84 22 P07 68/85 22 EARLE
In the hours before
Special weather statement, Sep 3, 11:00 AM CDT, 5 hours 47 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-040500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1058 AM CDT (958 AM MDT) WED SEP 3 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: ADEQUATE LOW LEVEL MOISTURE IN COMBINATION WITH A SLOW MOVING COLD FRONT AND AN EASTERLY WAVE ALOFT WILL AID IN THE DEVELOPMENT OF WIDELY SCATTERED TO SCATTERED THUNDERSTORMS OVER THE OUTLOOK AREA TODAY AND TONIGHT. THE BEST LOCATION WILL BE ALONG THE SLOW MOVING COLD FRONT... MAINLY SOUTH OF A LINE FROM MARFA TO FORT STOCKTON TO ABILENE. THE STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. EARLE
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.